Health Advice

/

Health

Is reluctance to prescribe certain medications warranted?

By Keith Roach, M.D. on

DEAR DR. ROACH: Recently, I've noted within the medical community a dramatic increase in resistance to prescribing opioids and benzodiazepines at the same time. I have been taking one 0.5 mg clonazepam at night for insomnia and one, or at the most two, 5 mg Percocet per day for pain as needed. Since the Percocet is "as needed," I've probably taken no more than 50 in the past 15 years, as I simply do not like the effects on my digestive system. Plus, I have the paradoxical effect where Percocet stimulates me and keeps me from sleeping. To understand the sudden resistance to this combination in the medical community, I tried to research the issue online. While there is a lot of information that says both drugs work roughly the same way and can have a compounding and dangerous effect on respiration, everything I have read talks about overdosing and why this is particularly relevant for people who are addicted. However, I can find nothing about dosage or conservative use. Is there any research which demonstrates that my usage is particularly dangerous? -- S.P.

ANSWER: Opiates like oxycodone (Percocet combines oxycodone and acetaminophen) work on a completely different receptor from a benzodiazepine like clonazepam. However, you are quite right that the two of them together can cause greater sedation than either by itself, and that is probably why you see a reluctance to prescribe them together.

If you really mean 50 Percocet in the past 15 years, that's only about one every four months. There is almost no danger of habituation at this level. Similarly, 0.5 mg of clonazepam a night has no risk of overdose. However, a physician is likely prescribing a bottle of 30 clonazepam a month and probably 10 or so Percocet tabs. Taking all of that together would certainly be very dangerous, so a physician needs to be at least cognizant of judicious use (like yours) versus someone else who might deliberately use inappropriately.

I don't prescribe benzodiazepines for daily use. Even at the low dose you are taking, there is a small risk of falls or motor vehicle accidents due to the medication, so I try very hard to use nonmedication treatment for insomnia and intermittent sedatives if absolutely necessary. I am fortunate to have expert colleagues as referrals for people with more complex sleeping disorders.

DEAR DR. ROACH: I just turned 65. I'm a female, in good shape (and health), because my job is very physical. I thought I had a pulled muscle in my groin area but today, I couldn't walk on my leg as I had sudden onset of all-excruciating pain. I went to the doctor and had an X-ray. I was told it was arthritis. Is it possible to have a sudden onset of arthritis with severe immobility? -- A.D.

ANSWER: I think it's unlikely. Most types of arthritis take at least months and probably years to show up on X-ray. I suspect you had some arthritis but that the arthritis alone isn't responsible for the new onset of pain. There are a couple of exceptions: crystal disease, gout and pseudogout, can cause sudden onset of pain and inflammation in the hip joint. Arthritis due to infection in the hip can suddenly appear, but that's usually a reason for hospitalization.

 

Besides muscle pulls, I'd be concerned about bone lesions, nerve compression, trauma to the soft tissues in the joint (such as a labral tear), bursitis or blockages in the arteries to the hip. I wouldn't be satisfied with the diagnosis of "arthritis" without more explanation.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2022 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

Tom Stiglich Agnes 1 and Done Fort Knox Doonesbury Blondie